Back to Ask the Diabetes Team Ask the Diabetes Team

From Shreveport, Louisiana, USA:

Almost three weeks ago, my father was taken off life-support. He had been throwing up, and had diarrhea for about 24 hours, but didn't complain of anything else. He never indicated to me that he thought anything was wrong. I was awakened in the middle of the night by his cries for help. I found him sitting on the floor, very pale, and it sounded like he was having difficulty talking. He asked for water. I brought it to him, then called 911. Shortly after I called for help, he asked me to help him again. I didn't know what I could do for him at that point and he was too heavy to pick up so I laid him down, and then he stopped responding to me, but was still breathing. He regained consciousness when the paramedics got there, but as they were rolling him out, he went into cardiac arrest and was down for 20 minutes, which, in the long run, caused a lack of oxygen to his brain and caused him to be brain dead. His blood sugar was over 1400 mg/dl [77.7 mmol/L] when they first took it, and they said something about his toxicity level being higher than that doctor had ever seen. And, I remember the term DKA being used a couple of times.

There is an autopsy being done, and I know there was question from a member of my family as to if he could have been poisioned and that's what caused his blood sugar to get so high, and the toxicity level to be so elevated. His doctors seem to think that he just died from complications with diabetes. Is what happened to him common, especially with the virus-like symptoms? At one point I know he was throwing up blood, but not sure if he was aware of it or not.


First, I am sorry for your loss. No one can imagine how you must have felt. Individuals with type 2 diabetes, when they become very ill, can develop severely high blood sugars that cause mental status changes. He may not have been thinking correctly when this happened. It will be very helpful for you and your family to wait for the results of the autopsy. I would be very curious to know if there was some other severe infection occurring to raise his blood sugar so high. The only way I can see he may have been poisoned is if someone gave him a big dose of glucose by an intravenous line. Otherwise, it would be very hard to get the sugar up that high.


Original posting 22 Mar 2004
Posted to Other and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.